T Nation

4 Months TRT, Symptoms Started 2 Weeks Ago

Hello,

39 year’s old and been on and off TRT since 2014. The last round was back in 2018. Unfortunately, the PCP route never yielded good results. Finally found a clinic I thought was good, but I’ve come to realize recently that there are some red flags based on the labs they’ve been pulling. Currently on an AI (0.75 split weekly), HCG 250 IU – Cyp 200mg/mL – Prop 20mg/mL – (total 170mg / 0.85ml), once weekly pin. Been symptom free until 2 weeks ago. I’ve had terrible anxiety, shortness of breath, brain fog, sleepless nights, wake up with terrible sleep inertia, and libido and erections are nil for the last 30 days. I’m interested to hear thoughts on my labs as well as symptoms that have come on recently. I’ve also reached out to Defy and Low T Nation to get a better grasp of my options to turn things around.

Edit: 5/31/2020 - went to ER as shortness of breath and anxiety persists. Only getting 3 hours of sleep a night. Been trying to donate blood for the last 2 weeks since symptoms came on, but 1) blood has been too thick and they give up on the donation, or 2) they can’t find a good vein and turn me away…so I haven’t been able to get any relief from donating blood. Hematocrit and hemoglobin still high. What else can I do other than keep trying to donate?

Also, how would you split my TRT protocol above to possibly reduce symptoms? Split straight in half and pin twice a week? Looking for the best route to reduce symptoms but still allowing time for body to adjust. Should be getting onboard with Defy or Low T Nation this week but also worried about skipping an injection and making things worse. Appreciate any additional suggestions.

Before:
2/13/2020


3/10/2020
image

4/1/2020
image

5/12/2020
image

How often are you pinning?

Currently just once a week.

When my hemoglobin gets above 18.5 I start to get some of these symptoms mainly shortness of breath and anxiety. Once I donate blood I feel a lot better. You went from 16.6 to 19.1 in 3 months. I know the hemoglobin theory high altitude etc. I found for me by lower my dose I still have symptom resolution and donating for me above 18.5 I feel really good. Just a suggestion donate blood and see if you feel better.

Are you on thyroid medication?

I would donate blood and split up the injections.

You’re thyroid is jacked. Explains the anxiety and sleeplessness. You need to lower your thyroid dose if you’re taking medication, or see an endocrinologist if you’re not on thyroid medication.

Thanks for the suggestion. I’ve tried donating twice but they aren’t able to find a good vein. I’ll keep trying.

Yep. It was ablated during my late teens as it was overactive. Been on replacement medication ever sense. I will try splitting injections to twice weekly. Thanks for the suggestion.

I am taking thyroid replacement. (NP Thyroid) They lowered it from 150mg to 120mg almost 2 weeks ago. I also take Liothyronine and they lowered that to 10mcg from 15mcg as well.

You’re getting too much T3. I would cut out the liothyronine completely. Your anxiety and sleep issues should be noticeably reduced in a couple days, then get your levels checked again in about a week and see if you need to slowly reintroduce it. Hyper thyroid symptoms are much worse than hypo, and it will wreck your body quickly. Always err on the side of hypo and work up.

I’m guessing his thyroid dose was reduced following the 5-12-2020 lab report.

1 Like

Yes, that’s correct.

A good point, but if his anxiety and sleep are not going well, he might still be getting too much T3 from the liothyronine. If you’ve ever taken that stuff it’s very easy to overdo it. It will eliminate from his system fairly quickly and removing it for a few days might give him an improvement in symptoms.

If it has been 2 weeks then he could do bloodwork to see if his T3 came down to reasonable levels on his current dose and know for sure. However his T4 will not yet be stable until the 4-6 week mark.

By the way @ski_bum_utah, when are you taking your thyroid medication?

I take both first thing in the morning around 7:00AM and wait an hour before eating first meal.

Did you get your blood taken before or after taking the medication?

I had the labs drawn after I had taken it that day. I’ve received conflicting opinions on this from different practitioners; some say don’t take it before labs and some say it doesn’t matter.

That’s what I’ve heard too with my doctors, and I don’t think it matters for T4 only medication such as levothyroxine (synthroid). If you are taking a T3 medication it will spike your levels pretty rapidly and they will be inflated if you get a blood draw within a couple hours of taking it. The half life of T3 is very short, which is why it’s better to split T3 medication into twice a day dosing. With that said, I would suggest taking the blood draw first thing in the morning before medication to know what your baseline level of FT3 is.

I think it does. I have them go a couple hours after taking it. If fT3 looks good, or even if it is a little high, and they are still dragging in the afternoon, I have them get labs at 2pm. There are a few, not many, that take T3/T4 in the morning, and a small T3 booster in the afternoon.

Regardless, that’s not you. If I am you, I’d wait a few weeks and check levels again if not feeling better, and I’d go in the afternoon.

1 Like

@ski_bum_utah just curious. Do you have blood tests showing a need for T3 with stable T4 levels?

@highpull I’d like your thoughts on this matter too. At what point would you prescribe T3 or NDT? Is it strictly reserved for someone with a conversion issue? Meaning you would get their FT4 stable first, and if there is still a FT3 deficiency would you add it at that point? Or would you just prescribe NDT out of the gate, and why?